MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MECTALOCK INSTRUMENTS PEEK Ø2.9 - LONG DRIVER; INSTRUMENT FOR ARTHROSCOPIC SURGERIES

MEDACTA INTERNATIONAL SA MECTALOCK INSTRUMENTS PEEK Ø2.9 - LONG DRIVER; INSTRUMENT FOR ARTHROSCOPIC SURGERIES
Model Number 05.11.002
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/01/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on (b)(6) 2023.Lot 2227487: (b)(4) items manufactured and released on 06-feb-2023.Expiration date: 2027-dec-12.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.
 
Event or Problem Description
The patient came in due to signs of an infection and the pathogen is unknown.About 1 month after the primary surgery, the surgeon performed a washout and revised the head and liner.The surgery was completed successfully.
 
Event or Problem Description
During anchor insertion, the surgeon felt like a lot of force was required to mallet into bone.Once the anchor was fully implanted, the introducer came away from the anchor immediately (without need for counterclockwise turns).The broken tip of the inserter (ref.66.01.010; mat 33775) was visible in the intraoperative xray.It is feasible that, during the malleting phase, the anchor and the inserter were not fully axially aligned with the pilot hole and that the malleting was not fully axially aligned with the handle of the inserter.Slotted aimer was not used.The tip was left inside the patient.Suture fixation was adequate and surgeon used 2 more jlock anchors successfully following and 1 prior to the breakage.No revision surgery is planned.
 
Additional Manufacturer Narrative
Clinical evaluation performed by medical affairs department: while inserting an anchor in hip arthroscopy surgery, the surgeon reported the breakage of the introducer tip, after feeling hard insertion.As shown by the intra operative x ray at our disposal, the metallic tip of the instrument remained sitting into the bone.Even though the material of the instrument is medical grade stainless steel it does not belong to the series approved for long term implantation and therefore we cannot guarantee that leaving the fragment in situ may not cause secondary problems.However, given that in this case the fragment is completely surrounded by bone, it is extremely unlikely that secondary adverse effect can never be triggered.Retrieving the fragment would undoubtedly be very invasive a procedure and therefore the surgeon has understandably decided to leave it in place.It is difficult to determine the cause of this breakage, but report indicates that the patient may have had sclerotic bone which made insertion difficult.With the information at hand, we cannot make a definitive conclusion.Visual inspection performed by r&d manager: the breakage of the inserter occurred in correspondence of the change of section between the distal cylindrical portion and the thread, leaving the most distal pin (thread + cone) within the peek anchor.The breakage at this section suggests that the assembly inserter and anchor has been subjected to considerable lateral loads.As confirmed by the event reporter, the direction of insertion was not correspondant with the pilot hole axis suggesting a misalignment between the inserter and the bone.Hammering the inserter in this configuration may result in a non forseeable lateral hitting load condition, bringing to the weakest section breakage.A preliminary microscopic analysis of the cross broken section suggests an instantaneous failure, compatible with a hammering action therefore excluding a cyclic load condition.The constrained condition of the pilot hole prevented the anchor to fail (internally also supported by the metal pin) concentrating the loads on the interface section between anchor and inserter.

Brand Name
MECTALOCK INSTRUMENTS PEEK Ø2.9 - LONG DRIVER
Common Device Name
INSTRUMENT FOR ARTHROSCOPIC SURGERIES
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key17361571
Report Number3005180920-2023-00549
Device Sequence Number6041478
Product Code MBI
UDI-Device Identifier07630040727815
UDI-Public07630040727815
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K190474
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number05.11.002
Device Catalogue Number05.11.002
Device Lot Number2227487
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/01/2023
Supplement Date Received by Manufacturer07/01/2023
Initial Report FDA Received Date07/20/2023
Supplement Report FDA Received Date08/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age48 YR
Patient SexMale